Maine, 2008Heavy Snow in Maine, March 1 to 2, 2008
March 1 to 2, 2008 · NWS CAR · 15 events in 15 counties and zones
Low pressure approaching from the Great Lakes re-developed along the Maine coast during the 1st. The low then rapidly intensified while tracking along the Maine coast to the maritimes from the night of the 1st through the 2nd.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure approaching from the Great Lakes re-developed along the Maine coast during the 1st. The low then rapidly intensified while tracking along the Maine coast to the maritimes from the night of the 1st through the 2nd. Snow developed during the morning of the 1st...with heavy snow expanding northward through the late morning and afternoon hours. Snowfall rates of 1 to 2 inches per hour were common...with localized rates occasionally reaching 3 to 4 inches per hour. The snow diminished...from south to north across the region...from late on the 1st through the 2nd. Storm total snow accumulations across the region generally ranged from 8 to 13 inches...though local totals to around 15 inches occurred across portions of Washington county beneath the more persistent heavier snow bands.|Sustained winds of 20 to 30 mph...with occasional gusts in excess of 40 mph...contributed to extensive blowing and drifting snow during the 2nd with near whiteout conditions at times. Winds then diminished during the evening of the 2nd. The combination of gusty winds and snow weighing down tree limbs and power lines contributed to around 700 customers losing power in parts of Downeast Maine from late on the 1st into the 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 1, 5:36 AM EST, 24 minutes earlier.
Area forecast discussion, Mar 1, 5:36 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
536 AM EST SAT MAR 1 2008
.SYNOPSIS...
LOW PRESSURE APPROACHING FROM THE WEST WILL TRACK ALONG THE COAST
THIS AFTERNOON AND EVENING...AND CONTINUE THROUGH THE MARITIMES
ON SUNDAY. HIGH PRESSURE WILL BUILD OVER THE AREA SUNDAY NIGHT AND
THEN SLIDE SOUTHEAST OF THE REGION ON MONDAY. A COLD FRONT WILL CROSS
THE STATE EARLY TUESDAY. LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST
ON WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED HAZARD GRID TO MOVE HEAVY SNOW WARNING FOR MEZ001>006
UP BASED LATEST RADAR MOSAIC WHICH INDICATES SNOW EXPANDING
FURTHER N AND OVERSPREADING JUST ABOUT ALL OF NORTHERN MAINE.
LATEST RUC13 HAS THIS AREA HANDLED WELL W/THIS 1ST AREA EXITING
INTO NEW BRUNSWICK LATER THIS MORNING AND THE 2ND AREA OF MORE
SIGNIFICANT SNOW WILL EXPANDING INTO THE ENTIRE CWA LATER THIS
MORNING INTO THE AFTERNOON.
MAIN FOCUS WILL BE HEAVY SNOW POTENTIAL AND FAR N AND W THE
DEFORMATION ZONE SETS UP AS WELL AS HOW WARM WILL THE COAST GET.
HEAVY SNOW WARNINGS REMAIN PLACE W/SNOWFALL AMOUNTS BOOSTED FOR
DOWNEAST (INCLUDING THE COAST) AND CENTRAL AREAS AFT COLLABORATING
W/GYX AND HPC THIS MORNING ON THIS TOPIC.
SRG COMING IN LINE PER OOZ RUNS. GFS CONTINUES TO RUN WARM
W/BRINGING THE 1000-850MB 1300M LINE ONTO THE COAST CHANGING SNOW
TO RAIN AND THEN BACK TO SNOW AS COOLER AIR SWINGS BACK IN. THE
NAM CONTINUES TO RUN COOLER AND KEEPS PRECIP ALL SNOW. THE LATEST
RUC13 MATCHES UP CLOSE TO THE NAM THROUGH 15Z. THE 03Z SREF BRINGS
LLVL WARM AIR (1000-925MB) RIGHT TO THE COAST MIXING THINGS OVER.
DECIDED TO BLEND THE GUIDANCE OF THE SREF/NAM AND GFS ESP
W/SNOWFALL...QPF AND POPS. HPC MADE A GOOD POINT ABOUT THE STG
LIFT OFFSETTING THE SHALLOW WARM LAYER ALLOWING FOR THE PRECIP TO
STAY SNOW AND DECIDED TO LEAN IN THAT DIRECTION ATTM AND THEREFORE
RAISED THE SNOW TOTALS ABOUT AND INCH OR SO. SOME COMPACTION WILL
OCCUR ESP RIGHT ALONG THE COAST. OUTER ISLANDS COULD SEE SNOW OVER
TO RAIN OR MIX RAIN/SNOW.
DEFORMATION BANDS TO SET UP FROM 12-18Z FROM HANCOCK AND
WASHINGTON COUNTIES EXTENDING BACK ACROSS INTERIOR DOWNEAST AND
INTO THE MTNS. THIS AXIS THEN SHIFTS NORTHWARD FROM 21Z-03Z AND
WEAKENS SOME AS POINTED OUT BY THE DAYCREW. ANOTHER AXIS COUDL
VERY WELL SET UP OR HOLD ON ACROSS EASTERN SECTIONS LEADING TO HIGHER
SNOWFALL AMOUNTS. RATIOS WILL BE IN THE 15-20:1 RANGE AND EVEN HIGHER
W/SNOWFALL AMOUNTS UP TO 2 INCHES/HR IN THE BANDS. SNOWFALL TOTALS
WERE BOOSTED TO A RANGE OF 12-15 INCHES FOR INTERIOR DOWNEAST AND
EASTERN SECTIONS WHILE THE COAST IS EXPECTED TO SEE 8 TO 12
INCHES. 8 TO 12 INCHES ARE EXPECTED ACROSS THE NORTH.
THE RUC13 TEMPERATURES/DEWPOINTS WERE MATCHING WELL THIS MORNING PER
LATEST OBS AND USED THEM UP TO 15Z AND THEN BLENDED THE NAM12 AND
MOSGUIDE THE REST OF THE WAY TODAY.
ANOTHER CONCERN WILL BE WINDS ALONG THE COAST LEADING THE
POSSIBILITY OF POWER OUTAGES AS SE WINDS WILL INCREASE TO 20-30
MPH SUSTAINED FOR A TIME THIS AFTERNOON. GUSTS TO 40+ MPH LIKELY.
WE WILL ENHANCE THE WORDING IN THE WARNING TO REFLECT A HIGH IMPACT ON
THE COAST AND DOWNEAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
SNOW WILL CONTINUE ACROSS THE NORTH THIS EVENING AND TAPER OFF TO
SNOW SHOWERS DOWNEAST AS THE LOW CENTER MOVES FROM THE COAST EAST
INTO THE MARITIMES. THE INCREASING GRADIENT BEHIND THE LOW WILL
RESULT IN INCREASING BLOWING AND DRIFTING THROUGHOUT THE STATE AS
NORTHEASTERLY WINDS BECOME NORTHERLY AND THEN NORTHWESTERLY. GUSTY
NORTHWEST WINDS THROUGH SUNDAY MORNING WILL CONTINUE TO PRODUCE
EXTENSIVE BLOWING AND DRIFTING AS SNOW ACROSS THE NORTH TAPERS OFF
TO SNOW SHOWERS. HIGH PRESSURE WILL FOLLOW THE LOW SUNDAY NIGHT.
WENT WELL BELOW GUIDANCE ON LOW TEMPERATURES MONDAY MORNING WITH
THE HIGH CRESTING OVER THE AREA AND FRESH SNOW ALLOWING FOR
CONSIDERABLE COOLING. WARMING ALOFT EARLY MONDAY MORNING WILL
ALSO RESULT IN DECOUPLING. THE HIGH WILL QUICKLY MOVE EAST ON
MONDAY AS A WARM FRONT MOVES ACROSS THE AREA FOLLOWED BY BREEZY
AND MILDER CONDITIONS MONDAY AFTERNOON. HOWEVER...THE MILDER AIR
WILL BE QUICKLY REPLACED BY A COLD FRONT EARLY TUESDAY MORNING
AND A COLDER AIRMASS ON TUESDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL CREST OVER THE AREA TUESDAY NIGHT. A SMALL BUT
VIGOROUS LOW LIFTING OUT OF THE SOUTHEAST WILL THEN APPROACH ON
WEDNESDAY. THE OPERATIONAL GFS LIFTS THE LOW TO OUR WEST PULLING
WARMER AIR INTO THE AREA. HOWEVER...THE GFS ENSEMBLES AND CANADIAN
GEM BRING THE LOW OFF THE COAST AND INTO THE BAY OF FUNDY AS MANY OF
OUR OTHER WINTER STORMS HAVE TRACKED. THE FURTHER SOUTH TRACK SEEMS
TO MAKE THE MOST SENSE GIVEN THE COLD HIGH TO THE NORTH...SO HAVE
MENTIONED SNOW IN THE FCTS...BUT INCLUDED THE CHANCE FOR RAIN MIXING
IN ACROSS CENTRAL AND SOUTHERN AREAS INCASE LOW ENDS UP FURTHER
INLAND. COLDER AIR AND HIGH PRESSURE WILL FOLLOW FOR THE END OF
THE WEEK BEFORE ANOTHER STORM APPROACHES NEXT WEEKEND.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR ACROSS THE N GOING TO MVFR LATER THIS MORNING AND
THEN IFR BY THE AFTERNOON. MVFR TO IFR FOR KBGR=KBHB TODAY.
IFR TO LIFR CONDITIONS IN SNOW TONIGHT WILL IMPROVE TO MVFR FROM
SOUTH TO NORTH ON SUNDAY. DRIFTING SNOW MAY POSE A VSBY PROBLEM ON
RUNWAYS SUNDAY. VFR CONDITIONS ARE EXPECTED SUNDAY NIGHT INTO
MONDAY WITH MVFR OR IFR CONDITIONS POSSIBLE MONDAY NIGHT AS A COLD
FRONT MOVES THROUGH. CONDITIONS WILL IMPROVE TO VFR ACROSS THE
NORTH AND MVFR DOWNEAST TUESDAY AND THEN LOWER TO LIFR WEDNESDAY
AS ANOTHER LOW MOVES IN.
&&
.MARINE...
NEAR TERM: GALES UP AND KEPT. THINGS LOOK TO BE ON TAP FOR THIS
POTENTIAL. JUST SOME TWEAKS WERE DONE TO WINDS/SEAS TO INITIALIZE.
GUSTS TO 40-45 KT LOOKS GOOD BY THE AFTERNOON.
A GALE WILL CONTINUE SATURDAY NIGHT INTO SUNDAY FOR GUSTY NORTHWEST
WINDS WITH WINDS BECOMING MUCH LIGHTER SUNDAY NIGHT AS HIGH PRESSURE
BUILDS OVER. AN SCA WILL LIKELY BE NEEDED LATER MONDAY NIGHT INTO
TUESDAY AS A COLD FRONT APPROACHES AND MOVES THROUGH. A STRONG LOW
MAY REQUIRE GALES AGAIN ON WEDNESDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HEAVY SNOW WARNING UNTIL 9 AM EST SUNDAY FOR MEZ001>006.
HEAVY SNOW WARNING UNTIL 4 AM EST SUNDAY FOR MEZ010-011-
015>017-029>032.
MARINE...GALE WARNING UNTIL 4 PM EST SUNDAY FOR ANZ050>052.
&&
NEAR TERM...HEWITT
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...HEWITT
MARINE...HEWITT/BLOOMERHazardous weather outlook, Mar 1, 5:43 AM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
543 AM EST SAT MAR 1 2008
MEZ001>006-021045-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
543 AM EST SAT MAR 1 2008
...HEAVY SNOW WARNING IN EFFECT UNTIL 9 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY SNOW WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
MEZ010-011-015>017-029>032-021045-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
543 AM EST SAT MAR 1 2008
...HEAVY SNOW WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY SNOW WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
ANZ050>052-021045-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
543 AM EST SAT MAR 1 2008
...GALE WARNING IN EFFECT UNTIL 4 PM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
HEWITT/BLOOMER
Heavy Snow, Northwest Aroostook
- When
- March 1, 6:00 AM EST to March 2, 9:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 13 inches.
Heavy Snow, Northeast Aroostook
- When
- March 1, 6:00 AM EST to March 2, 9:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 13 inches.
Heavy Snow, Northern Somerset
- When
- March 1, 6:00 AM EST to March 2, 9:00 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Northern Piscataquis
- When
- March 1, 6:00 AM EST to March 2, 9:00 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 11 inches.
Heavy Snow, Northern Penobscot
- When
- March 1, 6:00 AM EST to March 2, 9:00 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Southeast Aroostook
- When
- March 1, 6:00 AM EST to March 2, 9:00 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Central Piscataquis
- When
- March 1, 6:00 AM EST to March 2, 4:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 11 inches.
Heavy Snow, Central Penobscot
- When
- March 1, 6:00 AM EST to March 2, 4:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Southern Piscataquis
- When
- March 1, 6:00 AM EST to March 2, 4:00 AM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 11 inches.
Heavy Snow, Northern Washington
- When
- March 1, 6:00 AM EST to March 2, 4:00 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches.
Heavy Snow, Southern Penobscot
- When
- March 1, 6:00 AM EST to 10:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
Heavy Snow, Interior Hancock
- When
- March 1, 6:00 AM EST to 10:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Central Washington
- When
- March 1, 6:00 AM EST to 10:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 15 inches.
Heavy Snow, Coastal Hancock
- When
- March 1, 6:00 AM EST to 10:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
Heavy Snow, Coastal Washington
- When
- March 1, 6:00 AM EST to 10:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, March 1, 2008$45,000 · 11 events
- Drought in Alabama, March 1 to 31, 200835 events
- Winter Storm in Vermont, March 1, 2008$40,000 · 5 events
- Winter Weather in New York, March 1, 2008$30,000 · 9 events
- Damaging Winds in Alabama, March 1 to 4, 2008$30,000 · 50 kt wind · 2 events
- Drought in Tennessee, March 1 to 31, 200822 events
- Flooding in Missouri, March 1 to 7, 200819 events
- Heavy Snow in Maine, March 1, 200817 events
- Flooding in Indiana, March 1 to 2, 2008$20,000 · 2 events
- Drought in Texas, March 1 to 31, 200813 events
- Heavy Snow in New Hampshire, March 1, 200812 events
- Drought in Virginia, March 1 to 31, 200812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86649, 86650, 86651, 86652, 86653, 86654, 86655, 86656, 86657, 86658, 86659, 86660, 86661, 86662, 86663.